Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 18, NWS Burlington, VT

September 16, 2005St. Lawrence County, New York

NWS Burlington, VT issued this flash flood warning at Sep 16, 2005, 9:25 PM EDT for St. Lawrence County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2005, 9:25 PM EDT (01:25 UTC)
Expired
Sep 17, 2005, 3:15 AM EDT
In force
6 hr
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 68 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2005-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2005-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBTV 170129
FFWBTV
NYC089-170715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
925 PM EDT FRI SEP 16 2005

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ST. LAWRENCE COUNTY IN NORTHERN NEW YORK

* UNTIL 315 AM EDT

* AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAS 
  ESTIMATED THAT NEARLY 2 INCHES OF RAIN HAS FALLEN IN A 20 MILE 
  WIDE SWATH CENTERED BETWEEN BRASHER CENTER AND SOUTH OF GOUVERNEUR
  IN SAINT LAWRENCE COUNTY WITH LOCALIZED AMOUNTS IN EXCESS OF 4 
  INCHES. IN FACT...A SPOTTER REPORT 2 MILES SOUTH OF GOUVERNEUR 
  REPORTED 4.86 INCHES OF RAIN AT 915 PM WITH 3.70 INCHES IN 
  GOUVERNEUR AS OF 715 PM AND A SPOTTER IN EDWARDS REPORTED 3.33 
  INCHES AS OF 8 PM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EDWARDS... 
  GOUVERNEUR...DEKALB...HERMONT...CANTON...COLTON AND RUSSELL.

ADDITIONAL LOCALIZED RAINFALL AMOUNTS OF 2 INCHES OR MORE ARE 
POSSIBLE IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG 
THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT 
TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BURLINGTON.

LAT...LON 4429 7563 4429 7538 4447 7538 4447 7563

$$

WHITTIER
2 follow-up statements
000 
WGUS71 KBTV 170202
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1000 PM EDT FRI SEP 16 2005

NYC089-170715-
ST. LAWRENCE NY-
1000 PM EDT FRI SEP 16 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM EDT FOR WEST
CENTRAL ST. LAWRENCE COUNTY...

AT 948 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING IN GOUVERNEUR AND NEARBY COMMUNITIES. REPORTS OF FLOODED 
BASEMENTS AND A COLLAPSED BASEMENT WALL AS WELL AS WATER RUNNING 
OVER MANY ROADS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EDWARDS... 
GOUVERNEUR...DEKALB...HERMON...CANTON...COLTON AND RUSSELL.

ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN
THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. 

DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL 
WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS. ADDITIONALLY... 
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND 
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4429 7563 4429 7538 4447 7538 4447 7563

$$

WHITTIER
000 
WGUS71 KBTV 170713
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
313 AM EDT SAT SEP 17 2005

NYC089-170730-
ST. LAWRENCE NY-
313 AM EDT SAT SEP 17 2005

...THE FLASH FLOOD WARNING FOR SAINT LAWRENCE COUNTY HAS BEEN 
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS FROM 
ACROSS SAINT LAWRENCE COUNTY INDICATED THAT BETWEEN AN INCH TO AS 
MUCH AS LOCALLY GREATER THAN 5 INCHES OF RAIN FELL OVER THE LAST 
12 TO 18 HOURS. LOCAL AND STATE OFFICIALS INDICATED EARLIER THAT 
SOME LOCAL ROADS ACROSS SAINT LAWRENCE COUNTY IN THE COMMUNITIES OF 
PIERREPONT...GOUVERNEUR...FOWLER AND HERMON HAD BEEN CLOSED. PLEASE 
OBEY ALL ROAD CLOSURE SIGNS. 

ANY LINGERING STEADIER RAINFALL WILL BE MOVING OUT OF SAINT LAWRENCE 
COUNTY OVER THE NEXT HOUR. 

LAT...LON 4429 7563 4429 7538 4447 7538 4447 7563

$$

MURRAY/WFO BTV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:00 PM EDT, 7 hours 25 minutes earlier.

Area forecast discussion, Sep 16, 2:00 PM EDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
200 PM EDT FRI SEP 16 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...
MUCH OF CWA CURRENTLY WAITING ON PRECIP FROM LOW...WHICH IS SLOWLY
LIFTING OUT OF THE OHIO VALLEY. AREA RADAR COMPOSITE SHOWS MAJORITY
OF RAIN STILL LIFTING NORTH AND WEST AHEAD OF SFC LOW CIRCULATION.
THIS COINCIDES WELL WITH 12Z UPPER AIR OBS WHICH SHOW LL WINDS FROM
THE SE. THIS PATTERN WILL LOOK TO KEEP BLUK OF PRECIP AWAY FROM MUCH
CWA. BOUNDARY OF PRECIP WHICH HAS BEEN STREAMING NORTHWARD FROM
SOUTHERN NEW ENGLAND SINCE THIS MORNING CONTINUES MVG NORTH...BUT
OVER LAST FEW FRAMES HAS BEEN SPLITTING AROUND SOUTHERN VERMONT. THE
WESTERN HALF OF THE LINE WILL MV UNDER INFLUENCE OF LL FLOW
PREVIOUSLY MENTIONED AND LOOKS TO BE MAJOR PRECIP FACTOR FOR N NY
EARLY ON. EASTERN HALF OF LINE LOOKS TO BRING SCATTERED -RW TO VT.
AMPLE MOISTURE TO OUR SOUTH SHOULD HELP TO FILL THIS AREA IN AS
EVENING PROGRESSES. MDLS STILL HAVE THE LOW OVER OHIO VALLEY
TRACKING NE OVER CWA...BRINGING ALMOST 1.00+ TO SOME AREAS INTO
SATURDAY. THINKING THAT LOW WILL STILL GO ON CURRENT TRACK UNTIL IT
GETS CAUGHT BY UPPER LEVEL WINDS ASSOCIATED W/ ITS UPPER PARENT AND
THEN CONTINUE NORTHEAST...BRINGING WITH IT THE MORE STEADIER RAINS
TO THE REST OF CWA. WILL GO AHEAD AND ADJUST POPS FOR THIS EVENING
TO REFLECT MVMNT...WITH N NY SEEING HIR POPS DUE TO PRECIP ALREADY
PRESENT. WILL ALSO BE ADDING IN A SL CHANCE OF THUNDER FOR HERE AT
LEAST THRU EARLY EVENING. MDLS LIFT LOW NORTH OF CWA DURING THE DAY
SATURDAY AND WILL TAPER OFF ACCORDINGLY...BUT WILL CONTINUE IDEA OF
LINGERING PRECIP INTO FIRST HALF OF SUNDAY AS SECONDARY TROUGH WORKS
IN BEHIND EXITING SYSTEM TO KEEP CLDS/PRECIP OVER AREA. SFC HIGH
BUILDS INTO AREA SUN NGT INTO MON. WILL MENTION FG OVER NEXT COUPLE
DAYS AS ABUNDANT SFC MOISTURE WILL REMAIN OVER ENTIRE CWA UNTIL SFC
HIGH SCOURS OUT BY MON MORN. OPHELIA WILL TRACK NE OUT TO SEA AS
UPPER TROUGH LIFTS THRU AREA...AND WILL AFFECT SOUTHERN PORTIONS OF
NEW ENGLAND.
&&

.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...
SEVERAL EMBEDDED S/WS AND FRNTS WL PROVIDE FA WITH CHCS FOR PRECIP
THROUGH THE EXTENDED PERIOD. OVERALL MODELS AND LATEST ENSEMBLE DATA
IN FAIR AGREEMENT WITH SYNOPTIC PATTERN WL MENTION CHC POPS ACRS
NORTHERN ZNS MONDAY NITE BASED ON 5H VORT AND LLVL WAA. WEAK BAND OF
LIGHT PRECIP SHOULD QUICKLY LIFT NE AS FA IS PROGGED TO BE IN WARM
SECTOR BY MONDAY NIGHT. NEXT SIGNIFICANT S/W ENERGY AND ASSOCIATED
LOW PRES APPROACHES WESTERN FA BY 12Z TUES AND MOVES THRU BY 12Z
WEDS. MODELS CONT TO BE DEEPER AND ARE TRENDING A BIT SLOWER WITH
SYSTEM THEREFORE WL MENTION CHC POPS BOTH TUES/WEDS. OTHERWISE...A
DRYING TREND IS EXPECTED FOR LATE WEEK AS TEMPS STAY NEAR NORMAL.
&&

.AVIATION (18Z-18Z)...
TRICKY AND DIFFICULT TAF FCST FOR THE NEXT 12 TO 18 HRS WITH
REGARDS TO VIS...PRECIP...AND CIGS. WL TRY TO BLEND UPSTREAM OBS
AND INTERPOLATE RADAR DATA FOR THE FIRST 6HRS...THEN USE A BLEND OF
THE NAM BUFKIT OMEGA FIELDS...MOISTURE PROFILES...AND GFS 7H
FG/Q-VECTOR FORCING TO PREDICT MVMT AND TIMING OF HEAVIEST PRECIP.
USING THE DISTANCE SPEED TOOL WITH CRNT RADAR TRENDS BELIEVE
SCATTERED PRECIP WL ARRIVE IN MSS BY 20Z AND SLK BY 21Z. THE
HEAVIEST PRECIP BASED ON BEST OMEGA FIELDS AND MOISTURE WL BE 04Z
AND 10Z IN MOST TAF LOCATIONS...BUT SEVERAL HRS EARLIER AT MSS. WL
TEMPO THAT TIME PERIOD AND MENTION MODERATE RAIN WITH VIS AROUND 3SM
AND CIGS AOB 1500FT. OTHERWISE...EXPECT A SLOW IMPROVEMENT IN
VIS/CIGS BY 14Z SATURDAY AS BEST LLVL MOISTURE/LIFT MOVES INTO
EASTERN NEW ENGLAND OR SOUTHERN CANADA.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...JN
LONG TERM...TABER
AVIATION...TABER
Hazardous weather outlook, Sep 16, 5:07 AM EDT, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
507 AM EDT FRI SEP 16 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-170915-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
507 AM EDT FRI SEP 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK AND VERMONT.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AN UPPER LEVEL
TROUGH OF LOW PRESSURE WILL MOVE INTO THE REGION LATER TODAY AND
ESPECIALLY TONIGHT. THUS THE THREAT FOR RAIN WILL CONTINUE TO
INCREASE LATER THIS AFTERNOON AND THE PRECIPITATION SHOULD BECOME
WIDESPREAD TONIGHT. HOWEVER...NO SEVERE WEATHER OR HEAVY RAIN IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RAIN IS EXPECTED
FROM THE AREA OF LOW PRESSURE...MENTIONED ABOVE...ON SATURDAY AND
THIS FEATURE WILL BE SLOW TO MOVE OUT OF THE REGION. THUS THE
POTENTIAL FOR SHOWERS WILL ALSO EXIST ON SUNDAY. DRY WEATHER WILL
BE THE RULE ON MONDAY...BUT ANOTHER LOW PRESSURE SYSTEM MOVING
INTO THE REGION MONDAY NIGHT AND TUESDAY WILL BRING ANOTHER CHANCE
FOR PRECIPITATION. DRY WEATHER IS EXPECTED DURING THE REMAINDER OF
THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

EVENSON

In the hours before

Special weather statement, Sep 16, 8:05 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
805 PM EDT FRI SEP 16 2005

NYZ026-027-029-030-087-170400-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...MALONE...STAR LAKE...
SARANAC LAKE...TUPPER LAKE...OGDENSBURG...POTSDAM...GOUVERNEUR
805 PM EDT FRI SEP 16 2005

...HEAVY RAIN MAY CAUSE SOME LOCALIZED FLOODING IN PORTIONS OF
SAINT LAWRENCE AND FRANKLIN COUNTIES IN NEW YORK TONIGHT...

AS OF 8 PM...STEADY RAIN HAD BEEN FALLING FOR SEVERAL HOURS ACROSS
MUCH OF THE SAINT LAWRENCE RIVER VALLEY AND PORTIONS OF THE WESTERN
ADIRONDACKS. SOME OF THIS RAIN WAS LOCALLY HEAVY WITH A FEW
EMBEDDED THUNDERSTORMS. NATIONAL WEATHER SERVICE DOPPLER RADAR HAS
ESTIMATED THAT 1 1/2 TO 2 INCHES OF RAIN HAS FALLEN IN A 20 MILE
WIDE SWATH CENTERED BETWEEN FORT COVINGTON IN NORTHERN FRANKLIN
COUNTY TO ANTWERP IN NORTHERN JEFFERSON COUNTY WITH LOCALIZED
AMOUNTS APPROACHING 4 INCHES NEAR GOUVERNEUR. IN FACT...A COOPERATIVE
WEATHER OBSERVER IN GOUVERNEUR REPORTED 3.70 INCHES AS OF 715 PM.

THIS RAIN WAS SHIFTING NORTHEAST AND WILL CONTINUE TO AFFECT THE
ADIRONDACKS IN EASTERN SAINT LAWRENCE COUNTY AS WELL AS MUCH OF
FRANKLIN COUNTY NEW YORK THROUGH MIDNIGHT. SOME ADDITIONAL SHOWERS
AND POSSIBLE THUNDERSTORMS WERE TRYING TO DEVELOP ALONG THE SHORE
OF LAKE ONTARIO AT 8 PM AND MAY MOVE INTO PORTIONS OF SAINT
LAWRENCE COUNTY THAT HAVE RECEIVED THE HEAVIEST RAINFALL...SUCH AS
GOUVERNEUR.

NEVER CROSS FLOODED ROADWAYS. IF YOU WITNESS WATER RUNNING OVER
THE ROAD...TURN AROUND, DONT DROWN. REMEMBER...ITS MORE DIFFICULT
TO DEPICT FLOODED ROADWAYS AT NIGHT. IF WATER THREATENS YOUR
RESIDENCE...SEEK HIGHER GROUND IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER NEWS AND WEATHER
SOURCES FOR THE LATEST DEVELOPMENTS OF THIS HEAVY RAINFALL EVENT.

WHITTIER

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.